Your multiple myeloma treatments fight your cancer and can save your life. They can also give you side effects that are tough to take, like feeling very tired or throwing up.
You might not get these problems or other ones. But if you do, talk to your doctor. They can help you find ways to feel better while you stay on your treatment plan.
Why Do Side Effects Happen?
Medications, radiation, and other cancer treatments destroy cancer cells, but they can also damage healthy ones in the process. Others make your immune system weak, which makes it harder for your body to fight off infections.
Most people who get multiple myeloma treatment will have some common side effects. Even if you can’t prevent them, you can try a few things to get some relief. Often, side effects go away when your treatment is over.
When chemotherapy drugs for myeloma kill off cancer cells, they may also harm red blood cells in your bone marrow. When you don’t have enough of these red blood cells you have a condition called anemia. You may feel tired, weak, dizzy, or have swollen ankles. After a stem-cell transplant, your body may also make fewer red blood cells for a while.
What you can do: A blood transfusion may replace some of the cells you’ve lost, especially after a stem-cell transplant. Erythropoiesis-stimulating agents, also called ESA drugs, like epoetin alfa (Procrit), help your body make new red blood cells. Iron supplements also can help with anemia.
A stem-cell transplant and some chemo drugs lower your numbers of platelets, the parts of your blood that help it clot when blood vessels are injured. If your platelet count gets too low, you might bruise and bleed more easily.
What you can do: The problem should go away soon after you stop these treatments, but you may need blood transfusions if you lose too much blood. You may also need platelet transfusions. Be careful when you move around to avoid getting cuts and bruises.
When you take IMiD drugs -- lenalidomide (Revlimid), pomalidomide (Pomalyst), and thalidomide (Thalomid) -- with a steroid called dexamethasone, you may raise your chances of getting blood clots. When they build up in certain veins, you can get deep vein thrombosis (DVT).
Many people with myeloma take bisphosphonate drugs to strengthen their bones. But in rare cases, these drugs can make your jawbone weak.
What you can do: Tell your dentist what medications you take before you have any dental work. Get regular dental checkups to look for signs of jaw damage. Basic oral hygiene helps, too -- brush your teeth and floss regularly.
What you can do: Your doctor may be able to change your medication dosage to keep you from feeling so run down. A healthy diet and drinking enough water can help, too.
A stem-cell transplant may make your immune system weak for a few weeks, which makes it hard to fight off serious infections like pneumonia. Chemotherapy drugs can lower your numbers of disease-fighting white blood cells. Some people get infections after they have surgery to fix damaged bones, too.
What you can do: If you have an infection, your doctor may give you antibiotics. You should avoid people who are sick. Anyone who comes to see you in the hospital after a stem-cell transplant will have to wear masks and gloves. At home, wash your hands often and avoid touching your or your pet’s poop. You’ll even need to keep flowers out of your home. They may have fungi that cause infections.
After you have chemotherapy and radiation, you can get painful sores inside your mouth.
What you can do: They usually go away soon after treatment. Your doctor can give you a medicine to numb the pain for a while so you can eat and drink more comfortably.
What you can do: Your doctor could lower your medicine dosage or even stop using that drug if your pain gets too bad. They can also give you a separate medication to ease these symptoms.
Surgery to fix bones damaged by myeloma can also cause temporary pain.
What you can do: Pain-relieving drugs can make you feel better for the few days after surgery.
Meds like bortezomib (Velcade), carfilzomib (Kyprolis), and ixazomib (Ninlaro) can cause constipation, diarrhea, nausea, or vomiting. Other chemotherapy drugs, bisphosphonates, and radiation treatments can make you queasy or throw up. Steroids may also make your stomach upset, or make you feel very hungry so you gain weight.
What you can do: Stool softeners or laxatives can ease constipation. You can also drink more fluids, eat high-fiber foods, and stay active to get your digestion moving. Anti-diarrheal drugs can help with diarrhea, as can drinking fluids and a low-fiber diet. You can also take meds to ease nausea, and it’s helpful to eat smaller meals more often throughout the day if you feel sick to your stomach. If you don’t have much of an appetite, try nutritional supplement drinks. Steroid side effects like hunger should go away after you stop taking the drug.